Article Text

Download PDFPDF
CASE REPORT
Glycine receptor antibody-associated epilepsy in a boy aged 4 years
  1. Chinwe Ude1,
  2. Gautam Ambegaonkar2
  1. 1Department of Paediatrics, Darent Valley Hospital, Dartford, Kent, UK
  2. 2Department of Paediatric Neurology, Cambridge University Hospitals NHS Foundation Trust, Cambridge, Cambridgeshire, UK
  1. Correspondence to Dr Chinwe Ude, chinweude{at}doctors.org.uk

Summary

Our patient was a previously normal boy who presented to his local hospital with an explosive onset of prolonged seizures and encephalopathy. He was treated for a presumed central nervous system infection and initial neuroimaging was normal. Despite treatment with antibiotics and antiepileptic drugs (AEDs), he remained encephalopathic and became ataxic over the next 48 hours, not related to medication. The seizures also proved resistant to treatment despite polytherapy with AEDs, and he required immune-modulatory treatment, intravenous methylprednisolone and intravenous immunoglobulin, in addition to the AEDs to achieve seizure control. The ataxia also improved following treatment. The initial EEG was normal but subsequent EEGs, separated by a week each, were abnormal and revealed subtle atypical ‘delta-brush-like waves’. The patient's serum and cerebrospinal fluid were tested for autoantibodies, and he was found to be positive for glycine receptor antibodies that are neuronal antibodies.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.